Hail, Rockbridge
- When
- August 16, 3:42 PM EST to 3:52 PM EST
- Where
- Rockbridge County, Glasgow
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 37.630, -79.450
Hail up to the size of quarters fell for 10 minutes.
Scattered severe thunderstorms developed ahead of a cold front during the afternoon of August 16th. These storms brought damaging winds and large hail from the southern Shenandoah Valley east into the Virginia piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered severe thunderstorms developed ahead of a cold front during the afternoon of August 16th. These storms brought damaging winds and large hail from the southern Shenandoah Valley east into the Virginia piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 2:42 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT THU AUG 16 2007 .SYNOPSIS... HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS. INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING. ACTIVITY FIRES UP AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING OFF GOING INTO FRIDAY EVENING. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM FRONT NORTH ACROSS THE REGION ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS. WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION. BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY. BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN FALLS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB- VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JS SHORT TERM...DS LONG TERM...DS AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT THU AUG 16 2007 NCZ005-006-VAZ043-044-058-059-171615- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-171615- CAMPBELL-APPOMATTOX-BUCKINGHAM- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615- TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
Hail up to the size of quarters fell for 10 minutes.
A six inch diameter tree limb blew down on the street in front of the post office.
Penny sized hail fell 15 miles west of Amherst.
A large tree was blown down.
Hail up to the size of quarters fell 5 mile east of the city of Bedford.
Several trees were blown down along Leesville Road.
Penny to nickel sized hail fell for 20 minutes.
Trees were blown down.
Hail up to the size of nickels fell 2 miles northwest of Evington.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Hail up to the size of quarters fell in New Canton.
Large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54340, 54341, 54344, 54347, 54348, 54353, 54359, 54362, 54367, 54370, 54371, 54372, 54373, 54374.